Alert archive / South Carolina / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Columbia, SC

October 15, 201016 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this red flag warning at Oct 15, 2010, 4:11 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 15, 2010, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2010, 4:11 AM EDT (08:11 UTC)
In effect from
Oct 15, 2010, 12:00 PM EDT
Expired
Oct 15, 2010, 7:00 PM EDT
In force
7 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2010-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2010-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -150 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-150 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WWUS82 KCAE 150811
RFWCAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT FRI OCT 15 2010

...RED FLAG WARNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
152300-
/O.UPG.KCAE.FW.A.0001.101015T1600Z-101015T2300Z/
/O.NEW.KCAE.FW.W.0001.101015T1600Z-101015T2300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT FRI OCT 15 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE COMBINATION OF STRONG LOW PRESSURE CENTERED NEAR THE
NEW ENGLAND COAST AND HIGH PRESSURE IN THE CENTRAL PART OF THE
NATION WILL CAUSE BREEZY AND DRY CONDITIONS THIS AFTERNOON. 

SHOWERS WERE ISOLATED YESTERDAY SO GENERAL FUEL MOISTURE REMAINED
LOW. 

THE DRY WIND AND LOW FUEL MOISTURE WILL RESULT IN EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WIND AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
1 follow-up statement
915 
WWUS82 KCAE 152301
RFWCAE

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT FRI OCT 15 2010


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
160015-
/O.EXP.KCAE.FW.W.0001.000000T0000Z-101015T2300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
701 PM EDT FRI OCT 15 2010

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Oct 15, 1:24 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 15, 1:24 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
124 AM EDT FRI OCT 15 2010

.SYNOPSIS...

A COLD FRONT WILL MOVE EAST OF THE REGION THIS EVENING. HIGH PRESSURE
WILL BUILD IN TONIGHT THROUGH SUNDAY WITH COOLER AND DRIER AIR.&&

.NEAR TERM /THROUGH TONIGHT/...

FRONT MOVING THROUGH THE MIDLANDS AT 19Z. SCATTERED SHOWERS
DEVELOPED AHEAD OF FRONT...MOVING EAST AND SOUTHEAST OF CAE.
STRONG SHORT WAVE IN CENTRAL GEORGIA WILL BE EAST OF THE AREA BY
00Z...THEN RAPID CLEARING WILL DEVELOP ALONG WITH COLD ADVECTION.
EXPECT WINDS TO INCREASE ON THE AREA LAKES TONIGHT...A FEW GUSTS
TO 20 MPH POSSIBLE. MINIMUM TEMPERATURES A LITTLE HIGHER THAN
GUIDANCE DUE TO CONSISTENT BIAS AND MIXING...DESPITE COLD
ADVECTION.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...

ANOTHER COLD FRONT MOVES THROUGH LATE FRIDAY AFTERNOON...AIR MASS
TOO DRY FOR SHOWERS. WARM ADVECTION/DOWNSLOPE FLOW IN THE
AFTERNOON SHOULD RESULT IN TEMPERATURES NEAR TODAY'S
VALUES...DESPITE COLD FRONTAL PASSAGE. LOW PRESSURE SYSTEM
DEVELOPING OFF THE NEW ENGLAND COAST AND HIGH PRESSURE BUILDING
EAST FROM THE SOUTHERN PLAINS...EXPECT PRESSURE GRADIENT TO
TIGHTEN ACROSS THE CAROLINAS. WINDS SHOULD INCREASE BY AFTERNOON
WITH A FEW GUSTS 20 TO 25 MPH...OR HIGHER. POSTED LAKE WIND
ADVISORY. HIGH PRESSURE BUILDING IN OVER THE WEEKEND WITH DRY AIR
MASS BUT DIMINISHING WINDS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

DRY PATTERN. UPPER FLOW NORTHWEST THROUGH MONDAY. NORTHERN STREAM
BECOMES MORE ACTIVE TUESDAY AND WEDNESDAY BUT SYSTEM REMAIN NORTH
AS UPPER FLOW IS ZONAL. INITIALLY CHILLY SATURDAY NIGHT WITH LOWS
UPPER 30S TO LOWER 40S. AIR MASS MODIFIES BY SUNDAY NIGHT WITH
LOWS MID TO UPPER 40S. COLD FRONT TUESDAY AND WEDNESDAY WITH NEAR
NORMAL TEMPERATURES.

&&

.AVIATION /06Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH THE TAF PERIOD.

COLD FRONT HAS PUSHED THROUGH THE TERMINALS AND CLEAR SKIES ARE
EXPECTED THROUGH THE FORECAST PERIOD. THE ONLY IMPACT EXPECTED TO
AVIATION INTERESTS WILL BE THE WIND TODAY...ESPECIALLY THIS
AFTERNOON. AS THE UPPER TROUGH SWINGS OFFSHORE LATER TODAY...EXPECT
SURFACE WINDS TO INCREASE TO AROUND 15 KTS BY 17Z WITH GUSTS TO OVER
20 KTS BETWEEN 17Z-22Z. WITH SUNSET THE GUSTS SHOULD SUBSIDE BUT A
STRONG PRESSURE GRADIENT RESULTING FROM STRONG HIGH PRESSURE
BUILDING INTO THE AREA WILL KEEP WINDS UP INTO THE EVENING HOURS
AROUND 10 KNOTS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM NOON TO 7 PM EDT FRIDAY FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM NOON TO 7 PM EDT FRIDAY FOR GAZ040-
     063>065-077.
     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY
     EVENING FOR GAZ040-063>065-077.
&&
Hazardous weather outlook, Oct 14, 3:32 PM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
332 PM EDT THU OCT 14 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
332 PM EDT THU OCT 14 2010

...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   FIRE WEATHER WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in South Carolina, 2010Red Flag Warnings in Georgia, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.